Alert archive / Kentucky / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Paducah, KY

February 12, 20214 states

NWS Paducah, KY issued this winter storm watch at Feb 12, 2021, 2:09 PM CST for 4 states. It took effect at Feb 14, 2021, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 12, 2021, 2:09 PM CST (20:09 UTC)
In effect from
Feb 14, 2021, 6:00 PM CST
Expired
Feb 14, 2021, 3:00 AM CST
In force
Issued by
NWS Paducah, KY
All 58 counties

Alexander County, IL, Edwards County, IL, Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Hardin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Fulton County, KY, Graves County, KY, Henderson County, KY, Hickman County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Mississippi County, MO, New Madrid County, MO, Perry County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
433 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WWUS43 KPAH 122009
WSWPAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Paducah KY
209 PM CST Fri Feb 12 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131030-
/O.NEW.KPAH.WS.A.0002.210215T0000Z-210216T1200Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, 
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, 
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, 
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, 
and New Madrid
209 PM CST Fri Feb 12 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY NIGHT THROUGH LATE 
MONDAY NIGHT...

* WHAT...Moderate to locally heavy snow possible. Total snow
  accumulations of 4 or more inches possible.

* WHERE...Southwest Indiana, southeast Missouri, western Kentucky
  and southern Illinois.

* WHEN...From Sunday night through late Monday night.

* IMPACTS...The concern for hazardous travel conditions continues
  to increase. The morning and evening commute could be impacted
  on Monday.

* ADDITIONAL DETAILS...Very cold wind chill temperatures are also
  forecast. Northeast winds 10 to 15 or 20 mph could cause snow to
  drift.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

CN
3 follow-up statements
499 
WWUS43 KPAH 131014
WSWPAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Paducah KY
414 AM CST Sat Feb 13 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132200-
/O.CON.KPAH.WS.A.0002.210215T0000Z-210216T1200Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, 
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, 
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, 
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, 
and New Madrid
414 AM CST Sat Feb 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH LATE MONDAY NIGHT...

* WHAT...Moderate to locally heavy snow possible. Total snow 
  accumulations of 4 or more inches possible.

* WHERE...Southwest Indiana, southeast Missouri, western 
  Kentucky, and southern Illinois.

* WHEN...From Sunday night through late Monday night.

* IMPACTS...The concern for hazardous travel conditions continues
  to increase. The morning and evening commute could be impacted 
  on Monday.

* ADDITIONAL DETAILS...Very cold wind chill temperatures are also
  forecast. North winds 10 to 15 mph with gusts to 20 mph will
  likely cause blowing and drifting of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

RJP
653 
WWUS43 KPAH 131855
WSWPAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Paducah KY
1255 PM CST Sat Feb 13 2021

ILZ075>078-080>089-092-093-INZ081-082-085-086-MOZ076-086-087-100-
107>111-140900-
/O.NEW.KPAH.WC.Y.0001.210214T0600Z-210214T1800Z/
/O.CON.KPAH.WS.A.0002.210215T0000Z-210216T1200Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Alexander-
Pulaski-Gibson-Pike-Posey-Vanderburgh-Perry MO-Bollinger-
Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Cairo, Mound City, Fort Branch, Petersburg, 
Poseyville, Evansville, Perryville, Marble Hill, Cape Girardeau, 
Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
and Sikeston
1255 PM CST Sat Feb 13 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST SUNDAY...
...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH LATE MONDAY NIGHT...

* WHAT...For the Wind Chill Advisory, very cold wind chills
  expected. Wind chills as low as 15 below zero. For the Winter
  Storm Watch, moderate to locally heavy snow possible. Total 
  snow accumulations of up to 4 inches or more.

* WHERE...Portions of southwest Indiana, southeast Missouri and 
  southern Illinois.

* WHEN...For the Wind Chill Advisory, from midnight tonight to 
  noon CST Sunday. For the Winter Storm Watch, from Sunday 
  evening through late Monday night.

* IMPACTS...The concern for hazardous travel conditions 
  continues to increase. The morning and evening commute could 
  be impacted on Monday.

* ADDITIONAL DETAILS...North winds 10 to 15 mph with gusts to 20
  mph will likely cause blowing and drifting of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling. Frostbite can happen quickly. Plan
accordingly.

Monitor the latest forecasts for updates on this situation. 

&&

$$

ILZ090-091-094-INZ087-088-KYZ001>022-MOZ112-114-140900-
/O.CON.KPAH.WS.A.0002.210215T0000Z-210216T1200Z/
Pope-Hardin-Massac-Warrick-Spencer-Fulton-Hickman-Carlisle-
Ballard-McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-
Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-
Daviess-McLean-Muhlenberg-Todd-Mississippi-New Madrid-
Including the cities of Golconda, Elizabethtown, Metropolis, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Charleston, 
and New Madrid
1255 PM CST Sat Feb 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH LATE MONDAY NIGHT...

* WHAT...Moderate to locally heavy snow possible. Total snow 
  accumulations of 4 or more inches possible.

* WHERE...Portions of southwest Indiana, southeast Missouri, 
  western Kentucky, and southern Illinois.

* WHEN...From Sunday night through late Monday night.

* IMPACTS...The concern for hazardous travel conditions 
  continues to increase. The morning and evening commute could 
  be impacted on Monday.

* ADDITIONAL DETAILS...Very cold wind chill temperatures are 
  also forecast. North winds 10 to 15 mph with gusts to 20 mph 
  will likely cause blowing and drifting of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

CN
027 
WWUS43 KPAH 140900
WSWPAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Paducah KY
300 AM CST Sun Feb 14 2021

ILZ075>078-080>089-092-093-INZ081-082-085-086-MOZ076-086-087-100-
107>111-142100-
/O.UPG.KPAH.WS.A.0002.210215T0000Z-210216T1200Z/
/O.NEW.KPAH.WS.W.0002.210215T0000Z-210216T1200Z/
/O.CON.KPAH.WC.Y.0001.000000T0000Z-210214T1800Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Alexander-
Pulaski-Gibson-Pike-Posey-Vanderburgh-Perry MO-Bollinger-
Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Cairo, Mound City, Fort Branch, Petersburg, 
Poseyville, Evansville, Perryville, Marble Hill, Cape Girardeau, 
Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
and Sikeston
300 AM CST Sun Feb 14 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST TUESDAY...

* WHAT...For the Wind Chill Advisory, dangerously cold wind chills
  will continue this morning. Wind chills as low as 15 below zero.
  For the Winter Storm Warning, heavy snow expected. Total snow
  accumulations of 3 to locally 6 inches.

* WHERE...Portions of southwest Indiana, southeast Missouri, and 
  southern Illinois.

* WHEN...For the Wind Chill Advisory, until noon CST today. For 
  the Winter Storm Warning, from 6 PM this evening to 6 AM CST 
  Tuesday. 

* IMPACTS...Travel conditions will become dangerous tonight and 
  Monday. Commutes Monday morning, Monday evening, and Tuesday 
  morning will be impacted.

* ADDITIONAL DETAILS...North winds 10 to 15 mph with gusts to 20
  mph will likely cause blowing and drifting of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. Frostbite can happen quickly.

&&

$$

ILZ090-091-094-INZ087-088-KYZ001>022-MOZ112-114-142100-
/O.UPG.KPAH.WS.A.0002.210215T0000Z-210216T1200Z/
/O.NEW.KPAH.WS.W.0002.210215T0000Z-210216T1200Z/
Pope-Hardin-Massac-Warrick-Spencer-Fulton-Hickman-Carlisle-
Ballard-McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-
Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-
Daviess-McLean-Muhlenberg-Todd-Mississippi-New Madrid-
Including the cities of Golconda, Elizabethtown, Metropolis, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Charleston, 
and New Madrid
300 AM CST Sun Feb 14 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to
  locally 9 inches. Precipitation may start as sleet in the 
  Hopkinsville area tonight.

* WHERE...Portions of southwest Indiana, western Kentucky, far
  southeast Missouri, and far southeast Illinois.

* WHEN...From 6 PM this evening to 6 AM CST Tuesday.

* IMPACTS...Travel conditions will become dangerous tonight and 
  Monday. Commutes Monday morning, Monday evening, and Tuesday 
  morning will be impacted.

* ADDITIONAL DETAILS...North winds 10 to 15 mph with gusts to 20
  mph will likely cause blowing and drifting of snow. Very cold
  wind chill temperatures are also forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

RJP

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this winter storm watch went out at Feb 12, 1:58 PM CST, 11 minutes earlier.

Area forecast discussion, Feb 12, 1:58 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
158 PM CST Fri Feb 12 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 158 PM CST Fri Feb 12 2021

Considerable cloud cover will persist across the region through
Saturday night. Not unlike last night, we cannot rule out entirely a
flurry or trace freezing drizzle given some PVA will be moving
across the area. Not worth mentioning at this time. Evening shift
can update. Temperatures will remain below normal, with wind chill
temperatures down into the single digits by morning many areas.

.LONG TERM...(Sunday through Friday)
Issued at 158 PM CST Fri Feb 12 2021

We have coordinated with neighboring offices. We will be issuing a
Winter Storm Watch for late Sunday night through Monday night.

We continue to monitor closely two systems of interest. The first
will makes its presence known by Sunday night, lasting through
Monday evening, coming in two waves (Monday morning, then
afternoon and evening). Looks like mainly snow with a mid level
trof that will move northeast across the area Monday. Cannot rule
out a little mix over the KY Pennyrile. It does seem more likely
we will have travel impacts (possibly significant) with this
system. Still not going to advertise amounts at this time. But
several inches cannot be ruled out.

Bit of a break on Tuesday, then our second system comes into play.
We will see moisture surge back northeast across the area ahead of a
mid level trof to our west. This trof will move more slowly and
could result in a bit more QPF and resultant wintry accumulation,
mainly snow Wednesday through Thursday. This system could be
impactful to travel as well. Still several days out, stay tuned.

The cold grip will continue across the region through the week.
Well below average temperatures anticipated. Cold wind chill
temperatures still forecast Sunday and Monday mornings. Minimum
values will range from near zero over the KY Pennyrile region, to
zero to 10 below over the remainder of the area.

&&

.AVIATION...
Issued at 1217 PM CST Fri Feb 12 2021

MVFR cigs will predominate over the 24 hour TAF period, especially
after 06Z. Some temporary improvement to VFR cigs may occur this
afternoon and evening primarily over southeastern MO and southern
IL. Meanwhile, northerly winds will be sustained generally 15 knots
or less, gusting as high as 20 knots at times primarily over
southeastern MO near the MS River.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Watch from late Sunday night through late Monday
     night for ILZ075>078-080>094.

MO...Winter Storm Watch from late Sunday night through late Monday
     night for MOZ076-086-087-100-107>112-114.

IN...Winter Storm Watch from late Sunday night through late Monday
     night for INZ081-082-085>088.

KY...Winter Storm Watch from late Sunday night through late Monday
     night for KYZ001>022.

&&

FORECAST...CN
AVIATION...DB
Hazardous weather outlook, Feb 12, 4:54 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
454 AM CST Fri Feb 12 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
454 AM CST Fri Feb 12 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Slick and hazardous driving conditions may persist across the Quad
State region, especially early in the morning, and late at night.
That's when temperatures will be below freezing everywhere, and when
clouds might best have a chance to induce a mist of light freezing
drizzle, or isolated light snow showers or snow flurries may fall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Bitterly cold wind chill temperatures from zero to 10 below zero
are forecast across all or part of the area each morning from
Sunday through Tuesday.

We continue to monitor two winter weather systems for next week,
the first Monday into Monday night and the second forecast next
Wednesday into Thursday. Accumulating snows and travel impacts
are possible with both weather systems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Winter Storm Watches in Kentucky, 2021Winter Storm Watches in Illinois, 2021Winter Storm Watches in Missouri, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.